Seizures in a Patient Treated with Continuous Povidone–Iodine Mediastinal Irrigation

Natasa Zec, J. Ward Donovan, Thomas X. Aufiero, Rosemary L. Kincaid, Laurence Demers

Research output: Contribution to journalLetter

19 Scopus citations

Abstract

To the Editor: Continuous mediastinal irrigation with povidone—iodine is a standard treatment for mediastinal infection occurring as a complication of cardiac surgery.1 However, systemic absorption of iodine during mediastinal irrigation or topical treatment may cause toxic side effects, including electrolyte disturbances, renal failure, and changes in mental status.2 3 4 5 Seizures are recognized as a toxic effect of parenterally administered iodinated contrast agents used for radiologic imaging.6 , 7 We describe a patient with seizures that occurred in association with continuous mediastinal irrigation with povidone-iodine. A 62-year-old man was admitted with persistent angina one week after a myocardial infarction. He had previously had…

Original languageEnglish (US)
Number of pages1
JournalNew England Journal of Medicine
Volume326
Issue number26
DOIs
Publication statusPublished - Jun 25 1992

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this